|Other encyclopedia topics:||A-Ag Ah-Ap Aq-Az B-Bk Bl-Bz C-Cg Ch-Co Cp-Cz D-Di Dj-Dz E-Ep Eq-Ez F G H-Hf Hg-Hz I-In Io-Iz J K L-Ln Lo-Lz M-Mf Mg-Mz N O P-Pl Pm-Pz Q R S-Sh Si-Sp Sq-Sz T-Tn To-Tz U V W X Y Z 0-9|
|Contents of this page:|
Alternative Names Return to topDrug-induced thrombocytopenia
Definition Return to top
Thrombocytopenia is any disorder in which there are not enough platelets. Platelets are cells in the blood that help the blood clot. A low platelet count makes bleeding more likely.
When drugs or medications are the causes of a low platelet count, it is called drug-induced thrombocytopenia.
See also: Thrombocytopenia
Causes Return to top
Drug-induced thrombocytopenia occurs when certain drugs or medications destroy platelets (the cells that help blood clot) or interfere with the body's ability to make enough of them.
There are two types of drug-induced thrombocytopenia:
If a drug causes your body to produce antibodies, which seek and destroy your platelets, the condition is called drug-induced immune thrombocytopenia. Heparin, a blood thinner, is probably the most common cause of drug-induced immune thrombocytopenia.
If a medicine prevents your bone marrow from making enough platelets, the condition is called drug-induced nonimmune thrombocytopenia. Chemotherapy drugs and a seizure medication called valproic acid may lead to this problem.
Other drugs that cause drug-induced thrombocytopenia include:
Symptoms Return to top
Decreased platelets may cause:
Exams and Tests Return to top
Treatment Return to top
The first step in treating this type of low platelet count is to stop using the drug that may be causing the problem.
For people who have life-threatening bleeding, treatments may include:
Possible Complications Return to top
Bleeding can be life threatening if it occurs in the brain or other organs.
A pregnant woman who has antibodies to platelets may pass the antibodies to the baby in the womb.
When to Contact a Medical Professional Return to top
Call your healthcare provider if you have unexplained bleeding or bruising.
References Return to top
Visentin GP, Liu CY. Drug-induced thrombocytopenia. Hematol Oncol Clin North Am. 2007;21:685-696.
Warkentin TE. Thrombocytopenia due to platelet destruction and hypersplenism. In: Hoffman R, Benz Jr. EJ, Shattil SJ, Furie B, Silberstein LE, eds. Hematology: Basic Principles and Practice. 5th ed. Philadelphia, Pa: Elsevier Churchill Livingstone;2008:chap 140.Update Date: 5/7/2009 Updated by: Todd Gersten, MD, Hematology/Oncology, Palm Beach Cancer Institute, West Palm Beach, FL. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.